Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Huntsville, AL

February 6, 2020DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 6, 2020, 7:43 AM CST for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 7:43 AM CST (13:43 UTC)
Expired
Feb 6, 2020, 10:45 AM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
1.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS54 KHUN 061343
FFWHUN
ALC049-061645-
/O.NEW.KHUN.FF.W.0002.200206T1343Z-200206T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
743 AM CST Thu Feb 6 2020

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  DeKalb County in northeastern Alabama...

* Until 1045 AM CST.

* At 740 AM CST, emergency management and spotters reported rapidly 
  rising flood waters on area creeks and streams, including Big 
  Wills Creek. Rainfall amounts of 3 to 4 inches have been reported 
  in the last several hours, with an additional one half inch 
  possible. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe,
  Powell, Geraldine, Ider and Valley Head.

Flood waters are moving down Big Wills Creek, including Fort Payne. 
The stage at Big Wills Creek Creek is 13.2 feet and rising.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3443 8611 3447 8606
      3449 8597 3463 8578 3475 8569 3475 8566
      3483 8563 3486 8559 3453 8551

FLASH FLOOD...OBSERVED

$$

Kula
1 follow-up statement
767 
WGUS74 KHUN 061637
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1037 AM CST Thu Feb 6 2020

ALC049-061646-
/O.EXP.KHUN.FF.W.0002.000000T0000Z-200206T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-
1037 AM CST Thu Feb 6 2020

...THE FLASH FLOOD WARNING FOR DEKALB COUNTY WILL EXPIRE AT 1045 AM
CST...

Light to moderate rain will continue through the next hour, but 
heavy rain has ended.

An Areal Flood Warning remains in effect, including Big Wills Creek. 
Big Wills Creek is at 13.6 feet and nearly steady. It will slowly 
recede this afternoon.  Please continue to heed any remaining road 
closures.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3443 8611 3447 8606
      3449 8597 3463 8578 3475 8569 3475 8566
      3483 8563 3486 8559 3453 8551

$$

Kula

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:30 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 6, 5:30 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
530 AM CST Thu Feb 6 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 305 AM CST Thu Feb 6 2020

The stalled frontal boundary from earlier has now moved further to
the east and is crossing into srn mid TN into north cntrl AL this
early Thu morning. Much of the area though east of the I-65 corridor
remains in the warm sector and likewise will continue to have a low
end chc for some embedded tstms, as showers continue to spread NE
along/just ahead of the slow moving front. The upper trough axis
moving ewd into the SE region later today will help nudge the front
further to the east. Lingering dynamic forcing through along the
approaching trough pattern will keep some rain chances in the
forecast into the afternoon hrs, although rainfall will be tapering
off to the east with the exiting cold front. Given the lingering
potential for some quick bursts of heavy rainfall along/just ahead of
the front into the daytime hrs, the Flash Flood Watch will remain in
affect for now, although the watch may be cancelled early later today
as the axis of heavier rainfall shifts to the east. Some cooler air
is trying to spread into NW AL in the wake of the frontal passage,
although the bulk of the cooler/drier air may be more delayed until
this evening. Likewise, temps may be near their max values this
morning, as cooler air gradually begins to spread into the area.

.SHORT TERM...(Tonight through Saturday)
Issued at 305 AM CST Thu Feb 6 2020

The influx of cooler/drier air should increase going into the evening
hrs, as the upper trough axis begins to lift NE into the mid Atlantic
region. Rainfall likewise should quickly be coming to an end with the
drier mid level air out of the west, although rainfall may mix with
or briefly change over to light snow before ending. No impacts are
xpcted though given the warm ground temps. Temps will definitely
trend more seasonal into the day Fri, as clouds briefly diminish over
much of the area. Temps early Fri morning look to fall back into the
lower/mid 30s for most spots, before rebounding into the lower/mid
40s later in the day. Cloud cover and rain chances may then briefly
return on Sat, as an upper disturbance embedded within a more
longwave trough pattern quickly moves ewd over the region.

.LONG TERM...(Saturday night through Wednesday)
Issued at 305 AM CST Thu Feb 6 2020

The exiting upper disturbance from Sat should then be followed by
again a brief period of clearing skies and dry wx for the second half
of the weekend period. The latter half of the global models are then
suggesting a much more active wx pattern becoming established across
the region heading into the new work week. The first is a fast moving
sfc wave out of the mid/nrn Plains that will translate east and pull
a trailing cold front thru the area during the day on Mon. The latest
ECMWF/GFS then become a little divergent on their handling of the
passage of this cold front, and the subsequent upper pattern across
the region, as a more robust SW flow regime forms across much of the
SE states. In any case, multiple wx/storm systems out of the mid/srn
Plains should traverse ewd across the region into mid week, with
likely rain chances developing Mon thru Wed. This could potentially
cause issues on what may be ongoing elevated river/stream levels
across several points in the mid TN Valley area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 530 AM CST Thu Feb 6 2020

IFR cigs are in place this morning near the two main airports as a
result of the lingering -ra. Cold front is gradually moving ewd thru
north cntrl AL and should continue moving east into the daytime hrs.
MVFR cigs/vis remain possible with the -ra thru much of this morning
along/behind the exiting cold front. Ra should taper off to the east
late this afternoon into this evening with the passage of the front,
although MVFR cigs near 1K ft remain possible into the overnight hrs.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this afternoon for ALZ001>010-016.

TN...Flash Flood Watch through this afternoon for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 6, 4:00 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
400 AM CST Thu Feb 6 2020

ALZ001>010-016-TNZ076-096-097-071000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
400 AM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Moderate to occasionally heavy rainfall will slowly end from west to
east during the afternoon, with the Flash Flood Watch remaining in
effect through 6 PM CST this afternoon.

Additionally, runoff from excessive rainfall will result in rises
along area creeks, rivers and streams, with some flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Runoff from excessive rainfall will result in additional rises along
area creeks, rivers and streams through Wednesday. Additional river
flooding is expected to continue along the Tennessee River watershed
and basin as well.

Isolated thunderstorms are also possible on Wednesday, as a storm
system moves eastward through the outlook area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:32 PM CSTSpecial Weather StatementHUNFranklin, Lawrence, Limestone, Madison, Morgan43 min
Feb 5, 7:08 PM CSTAreal Flood WarningHUNJackson, Lawrence, Limestone, Madison, Morgan9 hr
Feb 5, 7:18 PM CSTSpecial Weather StatementHUNCullman, Morgan42 min
Feb 5, 7:57 PM CSTSpecial Weather StatementHUNCullman, Jackson, Marshall48 min
Feb 5, 8:52 PM CSTSpecial Weather StatementHUNJackson23 min
Feb 5, 9:20 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan3 hr
Feb 5, 10:18 PM CSTFlash Flood WarningHUNLimestone, Madison104 min
Feb 5, 10:36 PM CSTRiver Flood WarningHUNColbert, Lauderdale17 days
Feb 5, 10:42 PM CSTRiver Flood WarningHUNMadison, Marshall, Morgan16 days
Feb 5, 11:52 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Lawrence, Limestone, Madison and 2 more33 hr
Feb 6, 1:10 AM CSTSpecial Weather StatementHUNDeKalb35 min
Feb 6, 8:10 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence10 hr
Feb 6, 3:25 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence12 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.